Alert archive / Ohio / Flash Flood Warnings in 2012
Flash Flood Warning 15, NWS Wilmington, OH
NWS Wilmington, OH issued this flash flood warning at May 21, 2012, 5:41 PM EDT for Adams County, Brown County, Ohio; Mason County, Kentucky. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2012, 5:41 PM EDT (21:41 UTC)
- Expired
- May 21, 2012, 8:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
- Flood severity
- None
Counties Mason County, KY, Adams County, OH, Brown County, OH
The radar
The Cincinnati radar (KILN), 90 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 6:42 PM EDT | FLASH FLOOD | 1 Nw Ripley, KY | MOTORISTS WERE STRANDED ON HIGHWAY 52 DUE TO HIGH WATER CAUSED BY HEAVY RAINFALL. |
| May 21, 7:00 PM EDT | FLASH FLOOD | 1 Nw Ripley, OH | WATER OVER US ROUTE 52 NEAR OLD STATE ROUTE 68. FIRE CREWS WORKING TO CLEAN UP ROADWAYS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 61 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.7 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1563 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
502
WGUS51 KILN 212141
FFWILN
KYC161-OHC001-015-220045-
/O.NEW.KILN.FF.W.0015.120521T2141Z-120522T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
541 PM EDT MON MAY 21 2012
THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL MASON COUNTY IN NORTHERN KENTUCKY...
SOUTHWESTERN ADAMS COUNTY IN SOUTHWEST OHIO...
SOUTHEASTERN BROWN COUNTY IN SOUTHWEST OHIO...
* UNTIL 845 PM EDT.
* AT 500 PM EDT...RADAR INDICATED THAT THUNDERSTORMS HAD PRODUCED
HEAVY RAINFALL ACROSS THE WARNED AREA. RADAR ESTIMATED 1 TO 3
INCHES HAD FALLEN FROM MASON COUNTY NORTH INTO SOUTHEASTERN BROWN
COUNTY.
* HEAVY RAIN CONTINUES TO FALL ACROSS THE WARNED AREA WITH ANOTHER
INCH OR SO POSSIBLE THROUGH 845 PM EDT. RUNOFF FROM THIS
EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...MAYSVILLE...
ABERDEEN...LEWISBURG...RIPLEY AND WASHINGTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ACT QUICKLY TO PROTECT YOUR LIFE IF YOU ARE IN A LOW LYING AREA...
ALONG A CREEK...STREAM OR IN AN AREA EXPERIENCING FLOODING. MOVE TO
HIGHER GROUND IMMEDIATELY.
NEVER DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. ONLY A FEW INCHES
OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. FIND AN
ALTERNATE ROUTE OR WAIT UNTIL THE WATER RECEDES.
&&
LAT...LON 3849 8393 3875 8387 3884 8371 3878 8365
3850 8370 3845 8386
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at May 21, 3:48 PM EDT, 1 hour 53 minutes earlier.
Area forecast discussion, May 21, 3:48 PM EDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 348 PM EDT MON MAY 21 2012 .SYNOPSIS... A WEAK COLD FRONT AND LOW PRESSURE SYSTEM WILL MOVE EAST ACROSS THE REGION TODAY. THE LOW WILL THEN REMAIN JUST SOUTHWEST OF THE REGION THROUGH WEDNESDAY. AN UPPER LEVEL RIDGE WILL THEN MOVE INTO THE AREA FOR THE END OF THE WEEK...BRINGING MUCH WARMER TEMPERATURES AND DRY CONDITIONS. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... ISOLATED SHOWERS AND WEAK THUNDERSTORMS HAVE DEVELOPED ACROSS THE CWA...MAINLY IN THE SOUTH AND SOUTHWEST PORTIONS. MORE CONCENTRATED THUNDERSTORM ACTIVITY IS OCCURRING SOUTH OF THE REGION (FLEMING COUNTY KY AND SOUTH). THE FRONT CROSSING THE REGION IS DIFFICULT TO PINPOINT. A WIND SHIFT HAS CLEARED THROUGH AT LEAST HALF OF THE CWA ALREADY...BUT THE DEWPOINT AXIS IS WELL BEHIND THE FRONT...STRETCHING SSW-TO-NNE THROUGH EASTERN INDIANA AND NORTHWEST OHIO AT 19Z. IT IS WITHIN THIS REGION...VERY SLOWLY SHIFTING EAST THROUGH THE NEXT FEW HOURS...THAT MOST OF THE SHOWER AND THUNDERSTORM DEVELOPMENT WILL BE FOCUSED. GIVEN THE LACK OF STRONG FORCING...COVERAGE IS NOT EXPECTED TO BE GREAT. STRONG STORMS ARE UNLIKELY GIVEN THE MINIMAL WIND SHEAR...BUT SLOW STORM MOTION MAY RESULT IN SOME HEAVY RAINFALL IN ONE OR TWO VERY LOCALIZED PLACES. EVEN AS THE CONVECTION WANES OVERNIGHT...THE MOISTURE AND CLOUD COVER WILL KEEP MIN TEMPERATURES FROM DROPPING VERY FAR. SO...EVEN BEHIND THE COLD FRONT...UPPER 50S TO LOWER 60S ARE EXPECTED (MAYBE SLIGHTLY LOWER IN THE FAR NORTHWEST). THUS...WILL RUN THE FORECAST A FEW DEGREES ABOVE GUIDANCE TEMPERATURES. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/... A CLOSED UPPER LOW IS FORECAST TO DEVELOP IN THE CAROLINAS BY LATE TUESDAY...WITH WEAK SURFACE LOW PRESSURE EXTENDING NORTH INTO THE MIDDLE APPALACHIANS (SOMEWHAT A REMNANT OF THE FRONT AND LOW CROSSING THE AREA TODAY). SHOWERS AND POSSIBLY SOME WEAK THUNDERSTORMS WILL BE POSSIBLE IN THE REGIONS CLOSEST TO THIS FEATURE...MAINLY THE SOUTHEAST PART OF THE CWA...ON BOTH TUESDAY AND WEDNESDAY. THE WEATHER GRIDS ARE SKEWED HEAVILY TOWARD THE DIURNAL CYCLE...AS THE WEAK FORCING INDICATES THAT THIS WILL PRIMARILY BE AN INSTABILITY-DRIVEN SITUATION. AT THE SAME TIME...A NARROW RIDGE OF HIGH PRESSURE WILL BE MOVING INTO THE GREAT LAKES AND LOWER OHIO VALLEY REGIONS. THE PRESSURE PATTERN WILL BECOME RATHER DIFFUSE BY WEDNESDAY...WITH MEAN SOUTHERLY FLOW BEGINNING TO SET UP AS THE PRESSURE GRADIENT TO THE WEST BEGINS TO TIGHTEN ON WEDNESDAY NIGHT AND INTO THURSDAY. THE ECMWF IS A LITTLE BIT SLOWER IN MOVING THE UPPER LOW OUT OF THE SOUTH...BUT THE OVERALL PATTERN IS IN AGREEMENT BETWEEN MODELS...WITH A WARMING AND DRYING TREND DURING THE TUESDAY THROUGH THURSDAY PERIOD. && .LONG TERM /THURSDAY THROUGH MONDAY/... PESKY UPR LVL CLOSED LOW TO THE SOUTHEAST OF THE REGION IS EXPECTED TO OPEN UP AND EJECT TO THE NE AS AN UPR LVL HIGH BEGINS TO BUILD ACRS THE WRN FORECAST AREA ON THURSDAY. THERE COULD STILL BE A VERY SMALL CHANCE FOR A POP UP SHOWER OR STORM THURSDAY IN THE FAR SE...BUT HAVE DECIDED TO STILL KEEP THE FORECAST DRY. TEMPERATURES WILL CONTINUE TO WARM TO ABOVE NORMAL READINGS. FOR THURSDAY NIGHT INTO SUNDAY...UPR LVL RIDGE WILL CONTINUE TO BUILD INTO THE OHIO VALLEY. A COLD FRONT WILL TRY TO NUDGE SOUTHWARD CLOSE TO THE FAR NRN ZONES FRIDAY AFTERNOON AND EVENING. HAVE KEPT IT DRY BUT IF THE FRONT GETS TOO CLOSE...A SLIGHT CHANCE OF A SHOWER OR STORM MAY HAVE TO BE ADDED. FOR SATURDAY INTO SATURDAY NIGHT...HAVE TAKEN A BLEND OF THE 00Z ECMWF AND NCEP/HPC WHICH KEEPS THE FRONT JUST NEAR OUR FAR NRN/NERN BORDER. HAVE KEPT A SLIGHT CHANCE OF PCPN FOR THESE LOCATIONS DURING THE AFTN AND EVENING. ON SUNDAY...RIDGE IS EXPECTED TO HAVE ITS BEST INFLUENCE ON THE REGION...SO SKIES SHOULD BE MOSTLY SUNNY WITH WEAK FRONTAL BOUNDARY EITHER DISSIPATING OR PUSHING NE OF THE REGION. DRY WX IS EXPECTED. AS FOR TEMPERATURES...THEY WILL WARM SLIGHTLY EACH DAY WITH HOT WEATHER EXPECTED THIS WEEKEND WITH HIGHS LOWER 90S. ON MONDAY...MEMORIAL DAY...UPR LVL RIDGE WILL BEGIN TO WEAKEN AND MOVE OFF TO THE EAST. TEMPERATURES WILL STILL BE HOT...AROUND 90. A POP UP SHOWER OR THUNDERSTORM IS POSSIBLE DURING THE HEAT OF THE DAY AS CAP ALOFT WEAKENS. && .AVIATION /20Z MONDAY THROUGH SATURDAY/... ONGOING CONVECTION IS STARTING TO FIRE OVER MUCH OF THE REGION AND WILL SPREAD EASTWARD THIS EARLY EVENING TO AFFECT CENTRAL OHIO TAF SITES LATER TODAY. OUTSIDE OF THE SHOWERS WITH ISOLATED THUNDERSTORMS...VFR CONDITIONS SHOULD PREVAIL. OUTLOOK...NO SIGNIFICANT WEATHER IS EXPECTED. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS...HATZOS NEAR TERM...HATZOS SHORT TERM...HATZOS LONG TERM...HICKMAN AVIATION...FRANKS
Hazardous weather outlook, May 21, 5:00 AM EDT, 12 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 500 AM EDT MON MAY 21 2012 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-220900- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE- SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON- FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY- FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN- HIGHLAND-ADAMS-PIKE-SCIOTO- 500 AM EDT MON MAY 21 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 21, 4:25 PM EDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
425 PM EDT MON MAY 21 2012
OHZ080-212045-
HIGHLAND OH-
425 PM EDT MON MAY 21 2012
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HIGHLAND COUNTY THROUGH
445 PM EDT...
AT 424 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR RUSSELL...
MOVING NORTH AT 5 MPH.
WIND GUSTS TO 30 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THIS STORM.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...HILLSBORO AND
LYNCHBURG.
ALSO...RUSSELL IS NEAR THE PATH OF THIS STRONG THUNDERSTORM.
LAT...LON 3922 8382 3923 8380 3926 8379 3928 8375
3931 8361 3910 8351 3905 8377Special weather statement, May 21, 4:34 PM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
434 PM EDT MON MAY 21 2012
KYZ100-OHZ081-212100-
LEWIS KY-ADAMS OH-
434 PM EDT MON MAY 21 2012
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ADAMS AND NORTHERN
LEWIS COUNTIES THROUGH 500 PM EDT...
AT 430 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR STATE
ROUTE 348 AT STATE ROUTE 125...MOVING SOUTHEAST AT 5 MPH.
WIND GUSTS TO 30 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THIS STORM.
THE STRONG THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTHERN
LEWIS AND SOUTHERN ADAMS COUNTIES...INCLUDING BLUE CREEK...CARRS...
CONCORD AND ROME.
LAT...LON 3878 8361 3889 8343 3874 8327 3872 8327
3860 8347Special weather statement, May 21, 4:46 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 446 PM EDT MON MAY 21 2012 OHZ079-081-212115- ADAMS OH-BROWN OH- 446 PM EDT MON MAY 21 2012 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BROWN AND SOUTHWESTERN ADAMS COUNTIES THROUGH 515 PM EDT... AT 443 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR REDOAK... MOVING SOUTHEAST AT 5 MPH. WIND GUSTS TO 30 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS STORM. THE STRONG THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF SOUTHEASTERN BROWN AND SOUTHWESTERN ADAMS COUNTIES...INCLUDING BRADYSVILLE AND BENTONVILLE. LAT...LON 3876 8352 3865 8371 3877 8387 3887 8373
Special weather statement, May 21, 5:19 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
519 PM EDT MON MAY 21 2012
OHZ080-212215-
HIGHLAND OH-
519 PM EDT MON MAY 21 2012
...A STRONG THUNDERSTORM WILL AFFECT EASTERN HIGHLAND COUNTY THROUGH
615 PM EDT...
AT 513 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
SAMANTHA...MOVING SOUTHEAST AT 5 MPH.
WIND GUSTS TO 30 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...HILLSBORO AND MARSHALL.
ALSO...HIGHLAND COUNTY AIRPORT...RAINSBORO...BERRYSVILLE AND ROCKY
FORK LAKE ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM.
LAT...LON 3907 8358 3930 8371 3938 8351 3938 8350
3920 8335 3916 8336Special weather statement, May 21, 5:25 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
525 PM EDT MON MAY 21 2012
KYZ099-OHZ079-212200-
MASON KY-BROWN OH-
525 PM EDT MON MAY 21 2012
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN BROWN AND
MASON COUNTIES THROUGH 600 PM EDT...
AT 522 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM REDOAK TO MAYS LICK...MOVING EAST AT 10 MPH.
WIND GUSTS TO 40 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THESE STORMS. THESE STORMS ARE ALSO PRODUCING VERY HEAVY
RAINFALL...AND A FLOOD ADVISORY IS IN EFFECT FOR THIS AREA.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...MAYSVILLE...ABERDEEN
AND LEWISBURG.
ALSO...RUSSELLVILLE...REDOAK...HELENA...FLEMING-MASON COUNTY
AIRPORT...SOMO...DECATUR...MOUNT GILEAD AND ORANGEBURG ARE NEAR THE
PATH OF THIS LINE OF STRONG THUNDERSTORMS.
LAT...LON 3848 8392 3889 8388 3887 8369 3864 8371
3863 8367 3863 8365 3852 8365 3850 8371
3845 8385
HATZOSLocal storm report, May 21, 5:40 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
540 PM EDT MON MAY 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM HAIL DOVER 38.76N 83.88W
05/21/2012 M0.50 INCH MASON KY TRAINED SPOTTER
&&
HATZOSThe office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 3:47 PM EDT | Special Weather Statement | ILN | Clermont | 28 min |
| May 21, 4:25 PM EDT | Special Weather Statement | ILN | Highland | 20 min |
| May 21, 4:34 PM EDT | Special Weather Statement | ILN | Adams | 26 min |
| May 21, 4:46 PM EDT | Special Weather Statement | ILN | Adams | 29 min |
| May 21, 4:49 PM EDT | Severe Thunderstorm Warning | ILN | Adams, Brown | 20 min |
| May 21, 5:04 PM EDT | Areal Flood Advisory | ILN | Adams, Brown | 2 hr |
| May 21, 5:17 PM EDT | Areal Flood Advisory | ILN | Highland | 2 hr |
| May 21, 5:19 PM EDT | Special Weather Statement | ILN | Highland | 56 min |
| May 21, 6:02 PM EDT | Areal Flood Advisory | ILN | Highland | 2 hr |
| May 21, 6:38 PM EDT | Special Weather Statement | ILN | Highland | 37 min |
| May 21, 6:45 PM EDT | Flash Flood Warning | ILN | Highland | 3 hr |
| May 21, 6:48 PM EDT | Areal Flood Advisory | ILN | Brown | 3 hr |
| May 21, 4:01 PM EDT | Special Weather Statement | ILN | Mason | 14 min |
| May 21, 5:25 PM EDT | Special Weather Statement | ILN | Mason | 35 min |
Nearby
Flash Flood Warnings in Ohio, 2012Flash Flood Warnings in Kentucky, 2012Every flash flood warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.